Get Hands-On Experience with BoxBoat's Cloud Native Academy
A Day in the Life of a BoxBoat Director
by David Widen | Wednesday, Feb 24, 2021 | BoxBoat
Hey everyone, my name is David Widen and I'm the Director of Training here at BoxBoat Technologies. As an organization, we get a lot of questions, such as “what do you actually do?”
To be honest, this is a great question – what do we actually do? Some of us contribute to presales activities. Others run technical engagements, and most of us are still hands on the keyboard for our customers.
To help give a better picture of what it is we actually do, I'm going to give you a play-by-play of February 23rd, 2021.First of all, I'll start with some proof. Here is a screenshot of my Google Calendar with identifying information removed:
7:45 am: Time to wake up. I usually wake up this early because I need to take my dog outside for a walk, and today is no different. I just wish we didn't have so much snow outside – I'm based in New York and we've gotten much more than usual.
8:00 am: At this point I'm finally awake and ready to work. I don't drink coffee so I need to dig deep and will myself into coherence. I start by reviewing today's calendar and preparing for a meeting in half an hour.
8:30 am: I attend my first meeting of the day, which is our weekly director cadence call. My coworkers and I use this meeting to discuss any challenges we faced during the previous week, and also align our activities to support each other where necessary. We try to keep it to a simple standup but we usually need a full 30 minutes.
9:00 am: At this point, most of our company is online. I've got an hour before my next meeting, which is part of a PlatformOps assessment that we are running with a customer. In addition to being a director, I'm also a Solutions Architect and run DevOps strategy engagements.
Anyway, I review my most recent notes, plan out a set of questions to lead the discussion, and do some research comparing the CI/CD capabilities of GitHub Enterprise and GitLab.
I listened to a relaxing Spotify playlist to help me focus, here's a link if you are interested.
10:00 am: Time to join the meeting. As part of this PlatformOps assessment, we are interviewing one of the customer's software development teams that is currently using DevOps workflows. Our goal is to understand the successes they've achieved and the challenges they've faced. As we interview many teams for this assessment, we are going to help our customer design and implement a centralized strategy to scale their PlatformOps practice by 10x.
11:00 am: The meeting just ended, and I sync up with my coworker Justin, who is another Solutions Architect. We started researching whether or not GitLab offers a SaaS version of their platform that is ITAR compliant, and a few other things. This involves talking with our engineering team on Slack. I eventually finish organizing my notes on GDrive.
11:30 am: One of the great things about BoxBoat is that we've always been a remote-first company. We also trust our team to get the work done and don't micromanage. This means I'm going to take a 90 minute break to have some lunch and decompress a bit. Of course after sitting around for half an hour, I start venturing back into work tasks. By 12:45 pm I'm reviewing some documentation for my next meeting.
1:00 pm: I hop on a call with Alex and Eric. Alex is one of our technical trainers and also a DevOps Engineer. Eric is our Director of Professional Services. This meeting is actually Alex's performance review. – he did extremely well, and we are promoting him (congrats Alex!). We are also trialing a new performance review process to streamline the whole thing. I personally think it went well.
2:00 pm: At this point, I hop on my next call which is a GitLab webinar review with my coworkers Jesse and Kim. Jesse is a Senior Solutions Architect, and Kim runs our field marketing. We are reviewing a technical webinar that Jesse is running next week on March 4th (shameless plug: here's a link if you want to join). Everything looks good and it should be pretty exciting. We end up completing the call 15 minutes early.
2:15 pm: I hop on a quick 15-minute call with my CEO Tim to discuss a sales meeting later this week. We are good to go – he wants me to put together a very brief slide deck that I plan on doing tomorrow morning.
2:30 pm: I hop on another call with our presales team. We are reviewing our presales process, and how we can optimize it. In particular, we want to reduce the amount of time we spend writing statements of work (SOW), in addition to streamlining the SOW creation process. We end up going a bit over time.
3:15 pm: Kristen (HR, Operations) sends me a slack message about writing a blog post - her concept is “A Day in the Life…". Fun fact: I run our training business, enterprise DevOps assessments, participate in presales, and do a ton of marketing work because its fun. I tell Kristen I'll be happy to write a blog post about a day in my life (how meta, right?).
4:00 pm: I hop on my final call of the day. This is actually a debrief call with one of our training customers. Alex and I delivered a Kubernetes training course two weeks ago and we are meeting with our point of contact to get some feedback. Our customer is very happy with the training session and mentions that her professional services team is already showing improvement which is great!
4:15 pm: At this point, my day is really winding down so I go and grab a quick snack. I decide to schedule a brief (15-minute) meeting tomorrow morning to further discuss that sales call that Tim mentioned to me earlier today. I also open up git, pull down the most recent production branch of our website source code, checkout a new branch, and start writing this blog post.
I should finish it around 5:30 pm, which will give me just enough time to write down a few thoughts on that assessment meeting from earlier today.
5:45 pm: And that's that, I'm done for the day. The last thing I'm doing is spinning up Docker Desktop, building our site (Docker, Hugo, and a few other tools), deploying to a Netlify staging environment via CI/CD, and I'll let Kristen take a look at this blog post tomorrow.